• 1.

    Gueant-Rodriguez RM, Romano A, Barbaud A, et al. Hypersensitivity reactions to iodinated contrast media. Curr Pharm Des 2006;12:33593372.

    • Search Google Scholar
    • Export Citation
  • 2.

    Li A, Wong CS, Wong MK, et al. Acute adverse reactions to magnetic resonance contrast media—gadolinium chelates. Br J Radiol 2006;79:368371.

    • Search Google Scholar
    • Export Citation
  • 3.

    Morcos SK, Thomsen HS. Adverse reactions to iodinated contrast media. Eur Radiol 2001;11:12671275.

  • 4.

    Ring J, Messmer K. Incidence and severity of anaphylactoid reactions to colloid volume substitutes. Lancet 1977;1:466469.

  • 5.

    Almen T. The etiology of contrast medium reactions. Invest Radiol 1994;29(suppl 1):S37S45.

  • 6.

    Katayama H, Yamaguchi K, Kozuka T, et al. Adverse reactions to ionic and nonionic contrast media. A report from the Japanese Committee on the Safety of Contrast Media. Radiology 1990;175:621628.

    • Search Google Scholar
    • Export Citation
  • 7.

    Thomsen HS, Bush W. Jr. Adverse effects of contrast media: incidence, prevention and management. Drug Saf 1998;19:313324.

  • 8.

    Wolf GL, Arenson RL, Cross AP. A prospective trial of ionic vs nonionic contrast agents in routine clinical practice: comparison of adverse effects. AJR Am J Roentgenol 1989;152:939944.

    • Search Google Scholar
    • Export Citation
  • 9.

    Pollard RE, Puchalski SM, Pascoe PJ. Hemodynamic and serum biochemical alterations associated with 3 types of intravenous contrast media administration in anesthetized dogs. Am J Vet Res 2008;69:in press.

    • Search Google Scholar
    • Export Citation
  • 10.

    Walter PA, Feeney DA, Johnston GR. Diagnosis and treatment of adverse reactions to radiopaque contrast agents. Philadelphia: WB Saunders Co, 1986.

    • Search Google Scholar
    • Export Citation
  • 11.

    Dawson P. Cardiovascular effects of contrast agents. Am J Cardiol 1989;64:2E9E.

  • 12.

    Assem ES, Bray K, Dawson P. The release of histamine from human basophils by radiological contrast agents. Br J Radiol 1983;56:647652.

  • 13.

    Dawson P, Edgerton D. Contrast media and enzyme inhibition. I. Cholinesterase. Br J Radiol 1983;56:653656.

  • 14.

    Ihle SL, Kostolich M. Acute renal failure associated with contrast medium administration in a dog. J Am Vet Med Assoc 1991;199:899901.

  • 15.

    Murphy SW, Barrett BJ, Parfrey PS. Contrast nephropathy. J Am Soc Nephrol 2000;11:177182.

  • 16.

    Morcos SK. Contrast media-induced nephrotoxicity—questions and answers. Br J Radiol 1998;71:357365.

  • 17.

    Thomsen HS, Morcos SK. Radiographic contrast media. BJU Int 2000;86(suppl 1):110.

  • 18.

    Blum M, Kranjac T, Park CM, et al. Thyroid storm after cardiac angiography with iodinated contrast medium. Occurrence in a patient with a previously euthyroid autonomous nodule of the thyroid. JAMA 1976;235:23242325.

    • Search Google Scholar
    • Export Citation
  • 19.

    Wald DA, Silver A. Cardiovascular manifestations of thyroid storm: a case report. J Emerg Med 2003;25:2328.

  • 20.

    Raisanen J, Shapiro B, Glazer GM, et al. Plasma catecholamines in pheochromocytoma: effect of urographic contrast media. AJR Am J Roentgenol 1984;143:4346.

    • Search Google Scholar
    • Export Citation
  • 21.

    Barthez PY, Marks SL, Woo J, et al. Pheochromocytoma in dogs: 61 cases (1984–1995). J Vet Intern Med 1997;11:272278.

Advertisement

Severe reaction to intravenous administration of an ionic iodinated contrast agent in two anesthetized dogs

Rachel E. Pollard DVM, PhD, DACVR1 and Peter J. Pascoe BVSc, DACVA2
View More View Less
  • 1 Department of Surgical and Radiological Sciences, School of Veterinary Medicine, University of California, Davis, CA 95616.
  • | 2 Department of Surgical and Radiological Sciences, School of Veterinary Medicine, University of California, Davis, CA 95616.

Abstract

Case Description—Acute severe systemic reactions developed during IV administration of an ionic iodinated contrast agent (iothalamate meglumine) in 2 dogs undergoing contrast-enhanced computed tomography.

Clinical Findings—Both dogs developed marked changes in heart rate and systolic arterial blood pressure during or immediately after IV administration of the contrast agent. The first dog became profoundly hypertensive and bradycardic with poor oxygenation, apparent bronchospasm, and prolonged diarrhea. The second dog became hypotensive and tachycardic with erythema on the ventral aspect of the abdomen and pelvic limbs, periocular edema, and diarrhea.

Treatment and Outcome—Both dogs were treated for shock by means of IV fluid administration, and anesthesia was discontinued. The first dog was placed on a ventilator to improve oxygenation but was hypertensive and unresponsive for 6.5 hours following contrast agent administration. Bloody diarrhea persisted once consciousness was regained. The dog was discharged 3 days after contrast agent administration, and diarrhea resolved 15 days later. The second dog responded to phenylephrine administration, but urine output appeared low immediately following recovery from anesthesia. Urine output was normal the following day, and the dog was released 36 hours after contrast administration with no residual adverse effects.

Clinical Relevance—Findings highlighted the potential risk for severe reactions associated with IV administration of ionic iodinated contrast agents in dogs. Both hypertensive and hypotensive responses were seen. Supportive care for systemic manifestations was effective in these 2 dogs, and extended hospitalization was not necessary.

Abstract

Case Description—Acute severe systemic reactions developed during IV administration of an ionic iodinated contrast agent (iothalamate meglumine) in 2 dogs undergoing contrast-enhanced computed tomography.

Clinical Findings—Both dogs developed marked changes in heart rate and systolic arterial blood pressure during or immediately after IV administration of the contrast agent. The first dog became profoundly hypertensive and bradycardic with poor oxygenation, apparent bronchospasm, and prolonged diarrhea. The second dog became hypotensive and tachycardic with erythema on the ventral aspect of the abdomen and pelvic limbs, periocular edema, and diarrhea.

Treatment and Outcome—Both dogs were treated for shock by means of IV fluid administration, and anesthesia was discontinued. The first dog was placed on a ventilator to improve oxygenation but was hypertensive and unresponsive for 6.5 hours following contrast agent administration. Bloody diarrhea persisted once consciousness was regained. The dog was discharged 3 days after contrast agent administration, and diarrhea resolved 15 days later. The second dog responded to phenylephrine administration, but urine output appeared low immediately following recovery from anesthesia. Urine output was normal the following day, and the dog was released 36 hours after contrast administration with no residual adverse effects.

Clinical Relevance—Findings highlighted the potential risk for severe reactions associated with IV administration of ionic iodinated contrast agents in dogs. Both hypertensive and hypotensive responses were seen. Supportive care for systemic manifestations was effective in these 2 dogs, and extended hospitalization was not necessary.

Contributor Notes

The authors thank Richard Larson, Jason Peters, Patrick Nichols, Jennifer Harrison, and Hoda Bandeh-Ahmadi for technical assistance.

Address correspondence to Dr. Pollard.